How to administer cefazolin in a patient with history of penicillin allergy?

Author: V. Dimov, M.D., Allergist/Immunologist at Cleveland Clinic
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU

A 60-year-old male is admitted to the hospital with septic arthritis of the left knee. He has a remote history of penicillin allergy. At age 7, he was given a penicillin antibiotic, and immediately there was shortness of breath, throat closing and symptoms of anaphylaxis. Epineprine was administered, and he has been warned by his parents all his life not to take antibiotics.

He responded well to the initial antibiotic treatment with Vancomycin and rifampicin. Blood cultures showed MSSA sensitive to cefazolin. The ID consultant would like to discharge patient home with a PICC lines on 4-week antibiotic treatment.

How to administer cefazolin in a patient with history of penicillin allergy?

1. Skin test for penicillin with Pre-Pen and penicillin G.
2. If the skin test is negative, administer cefazolin via graded dose challenge in a monitored setting (ICU). Observe the patient for 24 hours after the test dose.

Historically, soon after cephalosporins were introduced, there were reports of cephalosoprin anaphylaxis in patients who also had experienced penicillin anaphylaxis. During the initial clinical trials with first-generation cephalosporins and cefamandole, 8.1% of patients with a history of allergy to penicillin had a possible allergy to a cephalosporin, versus 4.5% of patients with no such history . Therefore, the standard teaching is that patients who have had possible penicillin anaphylaxis should not be treated with cephalosporins.

This dogma has been questioned. There is increasing evidence that, in most allergic reactions to cephalosporins, it is the side chain rather than the beta-lactam ring that is the antigen. Older cephalosporins (cephalothin, cephaloridine, and cefamandole) have a side chain similar to that of penicillin and were often contaminated with penicillin. These 2 facts may account for some of the early reports of cross-reactivity between penicillins and cephalosporins.

There is evidence that, among patients with a history of penicillin allergy, the rate of allergic reaction to any other antibiotic is 3 times the rate among control subjects. In the general population, the risk of serious allergic reactions to cephalosporins appears to be below 0.02%.

References and related reading

AInotes - PCN Allergy
Practical Aspects of Choosing an Antibiotic for Patients with a Reported Allergy to an Antibiotic

Published: 07/12/2010
Updated: 03/15/2014

No comments: